GET THE APP

Suspected Vancomycin-Induced Thrombocytopenia in a Patient with Intracranial Hemorrhage | Abstract
Journal of Clinical Toxicology

Journal of Clinical Toxicology
Open Access

ISSN: 2161-0495

+1-504-608-2390

Abstract

Suspected Vancomycin-Induced Thrombocytopenia in a Patient with Intracranial Hemorrhage

Han Y Cha*, Ters A Alis, Mgel A Escar, R Berni

Vancomycin-induced thrombocytopenia is a rare adverse reaction that has been reported in only a select few amounts of medical literature. We describe a case of a critically-ill patient with suspected vancomycin-induced thrombocytopenia who experienced severe thrombocytopenia seven days after discontinuation of vancomycin in the setting of an intracranial hemorrhage. A 48-year old man was admitted to the hospital after complaints of weakness and aphasia, found to have a large basal ganglia hemorrhage. During his hospital course, vancomycin therapy was initiated for suspected infection. On day 7 of empiric treatment, the patient developed thrombocytopenia with a nadir value of 4,000/mm3 with symptoms of active bleeding. It is suspected that vancomycin-induced thrombocytopenia may be derived from an immunological-mediated process. As vancomycin is a commonly-used treatment option for a growing emergence of methicillin-resistant Staphylococcus aureus, clinicians should focus on the work-up of thrombocytopenia in the setting of the intensive care unit and vancomycin usage.

Published Date: 2021-12-14; Received Date: 2021-11-23

Top